Acute liver failure (ALF) has a mortality rate of 50% to 90%.1 Acetaminophen overdose accounts for nearly 50% of cases and is the commonest cause of ALF in the United States and in the United Kingdom.2 Cerebral edema is among the most serious complications of ALF and is one of the leading causes of death.1 Cranial MRI findings associated with ALF are poorly characterized. We report the clinical and radiographic findings in a patient with acetaminophen-induced ALF and discuss its potential pathophysiologic mechanisms. ### Case report. A 28-year-old man was brought to the emergency room with disorientation 4–6 hours after ingesting 50 g of acetaminophen, 4 g of diphenhydramine, and an unknown quantity of alcohol in a suicide attempt. Examination was notable for hypertension, tachycardia, and tachypnea. The patient had a flat affect, but was alert and fully oriented. His pupils were dilated (7 mm) and nonreactive. The neurologic examination was otherwise unremarkable and the Glasgow Coma Scale score was 15. Serum acetaminophen level was 156 mg/L, creatinine was 1.4 mg/dL, total bilirubin was 6.3 mg/dL, aspartate aminotransferase was 1,051 μ/L, alanine aminotransferase was 1,032 μ/L, ammonia was 108 μmol/L, platelet count was 79,000/μL, international normalized ratio was 3.4, and the anion gap was …
No takes yet. Share an insight, caveat, or question.
Fridman et al. (2009) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: